Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS North Platte, NE

June 13, 2017Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 13, 2017, 5:07 PM CDT for Holt County, Rock County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 5:07 PM CDT (22:07 UTC)
Expired
Jun 13, 2017, 5:45 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:23 PM CDTHAIL 0.8818 S Newport, NEHAIL LASTED 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS53 KLBF 132207
SVRLBF
NEC089-149-132245-
/O.NEW.KLBF.SV.W.0042.170613T2207Z-170613T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
507 PM CDT TUE JUN 13 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Rock County in north central Nebraska...
  Southwestern Holt County in north central Nebraska...

* Until 545 PM CDT

* At 507 PM CDT, a severe thunderstorm was located near Rose, or 19
  miles northeast of Brewster, moving northeast at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Rose, Sybrant, Duff, Twin Lakes State Wildlife Management Area and
  Pony Lake.

This includes Highway 183 between mile markers 149 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4228 9911 4209 9951 4208 9963 4215 9967
      4247 9937
TIME...MOT...LOC 2207Z 224DEG 31KT 4213 9957 

HAIL...2.00IN
WIND...60MPH
 
$$

JWS
2 follow-up statements
734 
WWUS53 KLBF 132224
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
524 PM CDT TUE JUN 13 2017

NEC089-149-132245-
/O.CON.KLBF.SV.W.0042.000000T0000Z-170613T2245Z/
Rock NE-Holt NE-
524 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN ROCK AND SOUTHWESTERN HOLT COUNTIES...

At 523 PM CDT, a severe thunderstorm was located 12 miles northeast
of Rose, or 20 miles southeast of Bassett, moving northeast at 50
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Sybrant, Twin Lakes State Wildlife Management Area and Pony Lake. 

This includes Highway 183 between mile markers 158 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4228 9911 4217 9943 4225 9958 4247 9937
TIME...MOT...LOC 2223Z 231DEG 45KT 4232 9938 

HAIL...1.50IN
WIND...60MPH
 
$$

JWS
873 
WWUS53 KLBF 132244
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
544 PM CDT TUE JUN 13 2017

NEC089-149-132253-
/O.EXP.KLBF.SV.W.0042.000000T0000Z-170613T2245Z/
Rock NE-Holt NE-
544 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCK AND
SOUTHWESTERN HOLT COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for north central
Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
east central Rock and west central Holt counties.

LAT...LON 4228 9911 4217 9943 4225 9958 4247 9937
TIME...MOT...LOC 2243Z 224DEG 31KT 4245 9926 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:36 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 13, 2:36 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
236 PM CDT Tue Jun 13 2017

.SYNOPSIS...
Issued at 235 PM CDT Tue Jun 13 2017

H5 analysis from earlier today had a closed low over
southern Montana with a trough extending to the ssw into western
Arizona. East of the low and trough, a nice shortwave was present
over central North Dakota. To the south of the low, a decent
shortwave was noted over northwestern Arizona. Ht. falls in
association with this feature were most pronounced over Colorado,
Wyoming, Montana the western South Dakota where 50 to 90 meter falls
were noted. East of the trough, high pressure was located over
northern portions of the Gulf of Mexico. A low amplitude ridge
extended north into the Ohio Valley and upper midwest. At the
surface: Low pressure was located over north central Nebraska in the
vicinity of Bassett Nebraska. A warm front extended to the northeast
into east central South Dakota and southern Minnesota. northwest of
the low, an occluded front was located from northern Nebraska into
southwestern north Dakota. south of the low, a cold front extended
into the Texas Panhandle. Across western and north central Nebraska
winds were generally northerly west of a line from Ainsworth to
North Platte. East of this line, winds were southerly wind gusting
as high as 20 MPH. In addition, a dryline was established and
extended from just west of North Platte into Western Kansas (along
the Kansas/Colorado) border. Temperatures as of 2 PM CDT were
generally in the mid to upper 80s, with some mid 70s in the
northeastern panhandle.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM CDT Tue Jun 13 2017

Tonight and Wednesday: Thunderstorms and the threat
for severe storms is the main forecast threat Tonight. For this
evening. Thunderstorms are expected to initiate sometime around 4 PM
CDT across the central and eastern sandhills. Current satellite
imagery already has convective cloudiness along and east of highway
83 from Valentine to North Platte. The latest HRRR initiates
convection in two locations: First along the back edge of the CU
field (roughly along Highway 97 from Tryon to Merritt Reservoir.
Second along the frontal boundary from Arnold up to Bassett. The 4KM
NAM from this morning initiates convection around the same time as
the HRRR, however it is slightly farther east, initiating it along a
line from Broken Bow to O'Neill. This also has support from the GFS
soln this morning. The 12z WARW is similar to the latest HRRR in
developing convection on the western periphery of the CU field. With
the front being located just to the east of KLBF as of 2 PM CDT,
which is farther west than the NAM and GFS fcst solns, am more
inclined to believe the HRRR and WARW solutions. That being said,
decided to drag pops further west during the early evening hours.
This was reflected in the midday fcst update and will be
incorporated in the afternoon fcst package. Storms which do develop
will quickly become severe, with large hail and damaging winds being
the main threats. Low level helicity is more favorable for tornadoes
further north into eastern South Dakota and srn Minnesota INVOF the
warm front. As for the tornado threat across the CWA, it appears to
be the greatest in the far eastern zones (Holt, Boyd, Garfield and
Wheeler counties). In these areas 0-2 KM helicities are on the order
of 100 to 200 M2/SEC2. Looking at the latest near range model
solutions, thunderstorms should exit the forecast area by 03z this
evening. Drier air will push into the forecast area thanks to light
westerly winds. The drier air will allow temps to reach the mid 40s
in the far west overnight with 50s expected elsewhere. Thanks to
westerly winds, dry air will push east into far eastern Nebraska and
western Iowa Wednesday afternoon. This will lead to dry conditions
across the forecast area with highs in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue Jun 13 2017

Mid range (Wednesday night through Thursday Night):
Westerly winds aloft and at the surface, will allow dry boundary
layer air to persist across the forecast area into Friday morning.
No embedded shortwaves are depicted in the models as well, lending
support to a dry forecast from Weds night through Thurs night.

Friday through Tuesday: Southerly winds will shift around to the
south late Thursday night into Friday. This will push boundary layer
moisture quickly northward. Late Friday into Friday night, a
shortwave will track along the Canadian/US border. This will force a
warm front aloft through the eastern Dakotas and Eastern Nebraska
Friday Night with an increased threat for storms in the northeastern
forecast area. This precipitation threat will be followed by a
secondary threat for pcpn Sunday night in association with a surface
cold front. This front will track through the forecast area Sunday
night with even a better chance for rain during the period.
Temperatures will be warmest on Friday with highs in the mid to
upper 80s, while sunday will be the coolest with highs in the upper
70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jun 13 2017

Thunderstorm development is likely once again across central
plains this afternoon. Today the storms should initiate east of a
KLBF to KVTN line. The latest near term convective allowing
guidance does hint however at some development further southwest.
The official 18z forecast will keep TS mention out of the forecast
for KVTN and KLBF, but will monitor future model runs and current
atmospheric trend through the afternoon and address if need be.
Otherwise a weak low jet will attempt to create WS issues for the
LBF terminal near dawn Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Jacobs
Hazardous weather outlook, Jun 13, 2:25 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
225 PM CDT Tue Jun 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-141930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
225 PM CDT Tue Jun 13 2017 /125 PM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Strong to severe thunderstorms are possible this afternoon and
evening along and east of a line from Valentine to North Platte.
The main threat will be large hail and damaging thunderstorm
winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms will be possible over western Nebraska on Saturday.
At this time widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over north central Nebraska late
this afternoon and evening...mainly along and east of a Valentine
to North Platte line.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, Jun 13, 3:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             24 SW AINSWORTH         42.30N 100.19W
06/13/2017  E1.00 INCH       CHERRY             NE   PUBLIC

&&

TKECK
Local storm report, Jun 13, 4:19 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             22 NE ARNOLD            41.65N 99.89W
06/13/2017  M1.75 INCH       CUSTER             NE   PUBLIC

            HAIL JUST TAPERING OFF LASTED FOR ABOUT 10 MINUTES.

&&

TKECK
Local storm report, Jun 13, 4:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             13 E BURTON             42.91N 99.34W
06/13/2017  E1.50 INCH       KEYA PAHA          NE   PUBLIC

            HAIL LATEST APPROXIMATELY 10 MINUTES

&&

TKECK
Local storm report, Jun 13, 4:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             BREWSTER                41.94N 99.87W
06/13/2017  E1.25 INCH       BLAINE             NE   PUBLIC

&&

CCOLE
Local storm report, Jun 13, 4:39 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
439 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             7 S LONG PINE           42.43N 99.70W
06/13/2017  E1.75 INCH       BROWN              NE   PUBLIC

            HAIL FELL FOR 20 MINUTES

&&

TKECK
Local storm report, Jun 13, 5:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
507 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             10 E BASSETT            42.58N 99.34W
06/13/2017  M1.75 INCH       ROCK               NE   CO-OP OBSERVER

            HAS BEEN HAILING FOR 10 MINUTES

&&

KALLEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:45 PM CDTSpecial Weather StatementLBFSheridan45 min
Jun 12, 7:57 PM CDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 12, 8:43 PM CDTSevere Thunderstorm WarningLBFSheridan47 min
Jun 12, 9:00 PM CDTAreal Flood AdvisoryLBFSheridan60 min
Jun 12, 9:09 PM CDTSevere Thunderstorm WarningLBFSheridan51 min
Jun 12, 9:17 PM CDTSevere Thunderstorm WarningLBFSheridan58 min
Jun 12, 9:25 PM CDTSevere Thunderstorm WarningLBFSheridan29 min
Jun 12, 9:37 PM CDTTornado WarningLBFSheridan38 min
Jun 12, 10:04 PM CDTTornado WarningLBFSheridan41 min
Jun 12, 10:12 PM CDTAreal Flood AdvisoryLBFSheridan63 min
Jun 12, 10:18 PM CDTSevere Thunderstorm WarningLBFSheridan42 min
Jun 12, 10:44 PM CDTTornado WarningLBFCherry, Sheridan46 min
Jun 12, 10:54 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Jun 12, 11:27 PM CDTTornado WarningLBFCherry48 min
Jun 12, 11:56 PM CDTSevere Thunderstorm WarningLBFCherry43 min
Jun 13, 9:41 AM CDTRiver Flood WarningLBFGarden, Keith5 days
Jun 13, 3:16 PM CDTSpecial Weather StatementLBFKeya Paha44 min
Jun 13, 3:42 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Rock48 min
Jun 13, 3:47 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock43 min
Jun 13, 4:03 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer42 min
Jun 13, 4:25 PM CDTSevere Thunderstorm WarningLBFBrown, Rock35 min
Jun 13, 4:27 PM CDTTornado WarningLBFBrown, Rock36 min
Jun 13, 4:28 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha10 min
Jun 13, 4:32 PM CDTTornado WarningLBFBoyd, Keya Paha8 min
Jun 13, 4:43 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock30 min
Jun 13, 4:45 PM CDTTornado WarningLBFBoyd, Holt, Keya Paha, Rock32 min
Jun 13, 4:55 PM CDTTornado WarningLBFHolt, Rock38 min
Jun 13, 5:25 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt50 min
Jun 13, 5:35 PM CDTSevere Thunderstorm WarningLBFHolt, Rock30 min
Jun 13, 5:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt31 min
Jun 13, 6:26 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.